Tennessee, 2021Tornadoes and Hail in Tennessee, May 4, 2021
May 4, 2021 · NWS MEG · 22 events in 10 counties and zones
A moist and unstable airmass in place across the Mid-South helped to fuel severe storms ahead of an advancing cold front and deep upper-level trough swinging into the Central Plains. A line of severe storms moved from Arkansas across northern parts of the Mid-South during the early morning hours of May 4th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $3.8 million
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unstable airmass in place across the Mid-South helped to fuel severe storms ahead of an advancing cold front and deep upper-level trough swinging into the Central Plains. A line of severe storms moved from Arkansas across northern parts of the Mid-South during the early morning hours of May 4th. There was widespread wind damage and a few weak tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 3, 10:21 PM CST, 3 hours 44 minutes earlier.
Area forecast discussion, May 3, 10:21 PM CST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1121 PM CDT Mon May 3 2021
.DISCUSSION...
Updated for aviation discussion
&&
.PREV DISCUSSION... /issued 855 PM CDT Mon May 3 2021/
UPDATE...
Tranquil conditions are occurring across the Mid-South at the
moment. Expect that to all change by around midnight. A line of
severe storms will be racing across Arkansas over the next couple
of hours while there is a line of convection across Central
Illinois into extreme Eastern Missouri that is moving to the
southeast. Both will collide over the Mid-South during the
overnight hours. With dewpoints reaching into the lower 70s today,
there is plenty of instability for the storms to tap into as
CAPE values range between 3500-4000 J/KG across the area. Made
some minor adjustments to temperatures and sky conditions.
Otherwise, current forecast looks good.
KRM
DISCUSSION... /issued 357 PM CDT Mon May 3 2021/
The next 24 to 36 hours are expected to be very active across the
Midsouth. Tonight is especially concerning as nighttime severe
weather often catches people off guard. Make plans now to be
alerted via cell phone, NOAA Weather Radio or any other device
capable of waking you from sleep if warnings are issued. Also,
call your friends and neighbors that may not be as weather aware
in the event warnings are issued.
A cold front will slowly move across the Midsouth tonight and
tomorrow. Severe thunderstorms are expected to develop tonight
ahead of the front and continue through the day tomorrow. Storms
may continue in eastern portions of west Tennessee and northeast
Mississippi through sunset. The greatest severe Will gradually
shift to the south and east with time.
Tonight, the Storm Prediction Center has portions of east
Arkansas and West TN as well as the Missouri Bootheel in an
enhanced area for severe thunderstorms. Farther southeast there is
a sliver of a slight risk area that includes portions of west
Tennessee far northwest Mississippi and east Arkansas. The
remainder of east Arkansas, north Mississippi and west Tennessee
is included in a Marginal Risk.
Diffluent flow aloft will shift over the area ahead of a deep
trough swinging across the Plains. Current SBCAPE values are over
3,000 J/kg across the Midsouth. Although these values will likely
come down a bit after sunset, it is nevertheless indicative of a
very unstable airmass. Dew points are in the low to mid 70s with
PW's near 1.5 inches. Lapse rates up to 8.5C/km will support very
large hail which is expected to be the initial threat starting
around 10pm. As the trough approaches shear will increase.
Forecast soundings in the enhanced risk area over northeast
Arkansas indicate Surface to 2km shear increases from around
100m2/s2 to 150m2/s2 between 11pm and 3am. This may be the
greatest window for tornadoes in northeast Arkansas into the
Missouri Bootheel. A 40kt LLJ is expected to move across northeast
Arkansas, the Missouri Bootheel and northwest TN after 4 am. The
potential for damaging wind will exist with any storm but will
likely be enhanced along the cold front.
Tomorrow, the Storm Prediction Center has most of north
Mississippi and a portion of west Tennessee in an enhanced risk.
To the northwest there is a sliver of slight risk that includes
portions of east Arkansas and West Tennessee. The remainder of
far northwest Tennessee, east Arkansas and the Missouri Bootheel
is included in a Marginal risk.
Slightly cooler temperatures tomorrow should help limit
instability. However, the cap is expected to be weaker. We may
see an ongoing line of strong to severe storms at sunrise moving
across the Mississippi river. By mid morning additional cellular
storms are expected to develop across much of west Tennessee and
north Mississippi. Low level shear should be much lower in the
enhanced risk tomorrow, so the tornado threat should be a bit
lower. Lapse rates will remain high, in the 7.5-8 C/km range
resulting in a continued threat of large hail. The cold front is
expected to approach the Mississippi river during the early
afternoon hours. During the early afternoon hours much of west
Tennessee and north Mississippi will be under the right rear
entrance region of a 110kt upper level jet streak. The potential
for damaging wind will exist with any storm but will likely be
enhanced along the cold front as it sweeps across the area.
Cooler and drier air will move in tomorrow night. Mostly dry
conditions are expected in Wednesday through Friday. Expect
highs in the 70s and lows in the upper 40s to mid 50s. A few
showers and weak afternoon thunderstorms may return over the
weekend but no strong or severe storms are expected. Some 80
degree high temperatures may also return over the weekend.
30
&&
.AVIATION...
A line of strong to severe TSRAs to push into the region overnight
This line should impact KMEM, KMKL, KJBR and to a lesser extent
KTUP. Placed a tempo for s gusty winds as this line moves
through. Expect light and variable winds after the line until
southerly flow can re-establish. KTUP should see a couple rounds
of SHRAs/TSRAs starting by sunrise and continuing into early
afternoon. More SHRAs/TSRAs are expected to develop along the
cold front that will push across the Mid-South Tuesday afternoon
and evening. Best chances for redevelopment appear to be north of
the TN/MS line.
SJM
&&
.AVIATION...
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 4, 12:49 AM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
149 AM CDT Tue May 4 2021
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-050900-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
149 AM CDT Tue May 4 2021
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Tonight
A Severe Thunderstorm Watch is in effect for portions of eastern
Arkansas, the entire Missouri Bootheel, and all of west Tennessee
through 8AM Tuesday morning. Damaging wind and very large hail
are the main threats. See website for additional details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Strong to severe thunderstorm threat will continue into Tuesday.
Damaging wind, large hail and tornadoes are possible. See website
for additional details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed overnight and Tuesday.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.
AC3
In the hours before
Local storm report, May 4, 1:25 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
225 AM CDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 AM TSTM WND DMG 5 N PARAGOULD 36.13N 90.51W
05/04/2021 GREENE AR FIRE DEPT/RESCUE
SEVERAL TREES ON HIGHWAY 34 EAST
&&
PWBLocal storm report, May 4, 1:28 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
228 AM CDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM TSTM WND DMG 2 E HARRISBURG 35.56N 90.68W
05/04/2021 POINSETT AR LAW ENFORCEMENT
TREES AND POWERLINES DOWN ON HIGHWAY 14 NEAR DAWSON
ROAD.
&&
MJLocal storm report, May 4, 1:40 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
240 AM CDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM TSTM WND DMG 1 S PARAGOULD 36.04N 90.51W
05/04/2021 GREENE AR FIRE DEPT/RESCUE
REPORT OF MOBILE HOME DESTROYED. UNKNOWN INJURIES.
&&
PWBLocal storm report, May 4, 1:46 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
246 AM CDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 AM TSTM WND DMG 5 N PARAGOULD 36.13N 90.51W
05/04/2021 GREENE AR FIRE DEPT/RESCUE
TREE DOWN ON CAR
&&
PWBLocal storm report, May 4, 1:49 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
249 AM CDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM HAIL MONETTE 35.89N 90.34W
05/04/2021 E1.00 INCH CRAIGHEAD AR SOCIAL MEDIA
&&
MJLocal storm report, May 4, 1:52 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
252 AM CDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 AM TSTM WND DMG BRAGG CITY 36.27N 89.91W
05/04/2021 PEMISCOT MO PUBLIC
POWER LINES DOWN IN BRAGG CITY.
&&
AC3Event by event
18 thunderstorm wind, 2 tornado, 1 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Lake
- When
- May 4, 2:05 AM CST to 2:10 AM CST
- Where
- Lake County, Tiptonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 36.380, -89.480
Trees and power lines were knocked down in the Tiptonville area. Highways 78 and 22 were blocked. A power pole was snapped in Tiptonville.
Thunderstorm Wind, Obion
- When
- May 4, 2:15 AM CST to 2:20 AM CST
- Where
- Obion County, Samburg
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $350,000
- Reported by
- Social Media
- Coordinates
- 36.380, -89.350
Widespread tree and roof damage in the Samburg area.
Thunderstorm Wind, Obion
- When
- May 4, 2:20 AM CST to 2:25 AM CST
- Where
- Obion County, 1.12 mi WSW of Protemus
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 36.395, -89.249
Straight-line winds tore the roof off home on Shawtown Road.
Thunderstorm Wind, Dyer
- When
- May 4, 2:20 AM CST to 2:25 AM CST
- Where
- Dyer County, Dyersburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.030, -89.380
A few trees were knocked down in Dyer County.
Tornado, Obion
- When
- May 4, 2:23 AM CST to 2:26 AM CST
- Where
- Obion County, 58.7 mi WNW of Wyly to 56.75 mi WNW of Wyly
- Rating
- EF1
- Path length
- 2.6 mi
- Path width
- 50 yd
- Property damage
- $225,000
- Reported by
- Emergency Manager
- Coordinates
- 36.412, -89.160
Tornado damaged a 500-foot tower and antennas west of Union City. The tornado downed numerous trees, several of which fell on houses. Peak winds were estimated at 100 mph.
Thunderstorm Wind, Obion
- When
- May 4, 2:26 AM CST to 2:27 AM CST
- Where
- Obion County, 0.65 mi N of Crockett
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 36.309, -89.029
Thunderstorm winds damaged grain bins and storage buildings.
Thunderstorm Wind, Obion
- When
- May 4, 2:30 AM CST to 2:35 AM CST
- Where
- Obion County, 2.07 mi N of Union City to 1.77 mi N of Highland
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $2.5 million
- Reported by
- NWS Storm Survey
- Coordinates
- 36.450, -89.050
Straight-line winds knocked down trees and power lines along US Highway 51. A warehouse suffered roof and wall damage.
Thunderstorm Wind, Lauderdale
- When
- May 4, 2:30 AM CST to 2:35 AM CST
- Where
- Lauderdale County, Ripley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.730, -89.550
A few trees and power lines were knocked down in Lauderdale County. One traffic accident due to a car running into a downed tree.
Thunderstorm Wind, Obion
- When
- May 4, 2:30 AM CST to 2:35 AM CST
- Where
- Obion County, 0.67 mi NW of Union City to 0.36 mi NE of Union City
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.428, -89.057
Straight-line winds knocked down numerous trees and damaged several businesses and houses in central Union City.
Thunderstorm Wind, Obion
- When
- May 4, 2:35 AM CST to 2:40 AM CST
- Where
- Obion County, 2.35 mi SE of Polk to 0.81 mi NNE of Crockett
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $175,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.297, -89.089
Straight-line winds damaged a workshop and barn on Polk Station Road. A tractor barn was destroyed on Garrett Saw Mill Road. Grain bins and farm sheds were destroyed on Crockett Road.
Thunderstorm Wind, Obion
- When
- May 4, 2:35 AM CST to 2:40 AM CST
- Where
- Obion County, 2.05 mi NE of Mason Hall
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $270,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.218, -89.071
Straight-line winds knocked down several large trees along Hurt Road. A large tree fell on and destroyed a home.
Thunderstorm Wind, Obion
- When
- May 4, 2:40 AM CST to 2:45 AM CST
- Where
- Obion County, 3.44 mi SSW of Crockett to 3.03 mi S of Crockett
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Amateur Radio
- Coordinates
- 36.252, -89.044
Trees and power lines were knocked down at Highway 45 and East Union Grove Road. Three irrigation rigs were damaged in the area.
Thunderstorm Wind, Obion
- When
- May 4, 2:40 AM CST to 2:45 AM CST
- Where
- Obion County, 1.52 mi N of Kenton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 36.222, -89.024
Power lines were knocked down and five power poles were destroyed on Highway 45W north of Kenton.
Thunderstorm Wind, Weakley
- When
- May 4, 2:45 AM CST to 2:50 AM CST
- Where
- Weakley County, 0.89 mi SE of Ralston
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 36.320, -88.790
Trees knocked down on Highway 22 east of Martin.
Thunderstorm Wind, Weakley
- When
- May 4, 2:49 AM CST to 2:54 AM CST
- Where
- Weakley County, 2.88 mi NW of Liberty to 2.07 mi SSW of West Union
- Measured
- 74 kt (85 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- NWS Storm Survey
- Coordinates
- 36.250, -88.756
Straight-line winds knocked down numerous trees and power lines south of Dresden. Trees fell on a total of seven mobile homes resulting in significant damage. A fatality occurred in one of the mobile homes. A metal building was also damaged near Dresden.
Thunderstorm Wind, Henry
- When
- May 4, 3:20 AM CST to 3:25 AM CST
- Where
- Henry County, 1.74 mi S of Henry Co Arpt to 1.67 mi SSE of India
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.305, -88.375
Trees and power lines were knocked down across Paris. One mobile home was destroyed at a mobile home park on Memorial Drive. Several businesses were damaged. Most businesses received moderate damage to roofs, doors, and windows. In total 35 homes, five businesses, and a church were damaged across Henry County from this storm.
Hail, Crockett
- When
- May 4, 3:20 AM CST to 3:25 AM CST
- Where
- Crockett County, Gadsden
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.780, -89.000
Thunderstorm Wind, Henry
- When
- May 4, 3:20 AM CST to 3:30 AM CST
- Where
- Henry County, 1.89 mi W of Puryear to 0.82 mi ENE of Buchanan
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.449, -88.364
Straight-line winds knocked down trees and damaged several homes in the Puryear area. Several barns and outbuildings were destroyed as well. A parked tractor-trailer was blown over.
Tornado, Benton
- When
- May 4, 3:35 AM CST to 3:39 AM CST
- Where
- Benton County, 1.24 mi W of Lick Creek to 1.9 mi ENE of Lick Creek
- Rating
- EF0
- Path length
- 3.14 mi
- Path width
- 80 yd
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 36.317, -88.042
A weak tornado uprooted trees and damaged a few outbuildings. A few homes and vehicles were damaged from trees falling on them. Peak winds were estimated at 80 mph.
Thunderstorm Wind, Henderson
- When
- May 4, 3:45 AM CST to 4:00 AM CST
- Where
- Henderson County, 0.49 mi E of Timber Lake to 2.65 mi WNW of New Safford
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.719, -88.391
Straight-line winds knocked down trees from Highway 22 North to Corinth Road in the northeast part of Henderson County. Trees fell on Stanfill Road, Alberton Road near the Mazies Chapel Road intersection. A local CO-OP has their sign damaged and a greenhouse shifted three feet. A local trucking company had several empty trailers rolled. An outbuilding was also damaged and a tree fell on an unoccupied mobile home.
Thunderstorm Wind, Decatur
- When
- May 4, 4:15 AM CST to 4:20 AM CST
- Where
- Decatur County, 2.38 mi NW of Bible Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.720, -88.165
Trees and power lines down on Evanstown Road north of Parsons.
Lightning, Henry
- When
- May 4, 4:48 AM CST to 4:49 AM CST
- Where
- Henry County, 1.76 mi NE of India
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 36.349, -88.249
A home was struck by lightning and caught fire on Country Club Lane near Paris.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, May 4, 2021$4.9 million · EF1 · 84 events
- Tornadoes and Flash Flood in Kentucky, May 4, 2021$1.2 million · EF2 · 15 events
- Damaging Winds in Virginia, May 4, 20212 injured · $349,000 · 77 kt wind · 46 events
- Tornadoes and Hail in Tennessee, May 4, 2021$431,000 · EF0 · 48 events
- Tornadoes and Damaging Winds in Louisiana, May 4, 2021$373,000 · EF1 · 21 events
- Hail and Damaging Winds in Virginia, May 4, 2021$127,000 · 1.5 in hail · 44 events
- Damaging Winds in Georgia, May 4, 20211 injured · $102,000 · 61 kt wind · 39 events
- Tornado and Flash Flooding in Missouri, May 4, 2021$202,000 · EF1 · 6 events
- Flash Flooding and Flooding in Kentucky, May 4 to 10, 2021$150,000 · 5 events
- Tornado and Damaging Winds in Missouri, May 4, 2021$87,000 · EF0 · 10 events
- Flash Flooding in Pennsylvania, May 4 to 5, 2021$98,000 · 4 events
- Hail and Damaging Winds in North Carolina, May 4, 2021$62,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957574, 957575, 957576, 959222, 963110, 963111, 957578, 959225, 976737, 957580, 957581, 957579, 976732, 957583, 957582, 957584, 957585, 959241, 957587, 959240, 957586, 959223.